To study the value of 4-aminopyridine as an antidote to verapamil intoxication, we subjected 12 adult cats to verapamil poisoning by administering doses of 4.0-25.0 mg/kg verapamil by intravenous infusion. Six animals were given 4-aminopyridine 2 X 0.5 mg/kg i.v. after the verapamil infusion was stopped and the other six animals (the control group) were not. Verapamil caused profound cardiovascular depression and also partial neuromuscular block, both of which were completely reversed by 4-aminopyridine within 50 min, in spite of extremely high serum verapamil concentrations (ranging between 3,700 and 13,500 ng/ml). The six animals that received 4-aminopyridine survived the verapamil intoxication, whereas four of the six animals in the control group died. The results suggest that 4-aminopyridine may be useful in the treatment of verapamil intoxication.
S Agoston, E Maestrone, E J van Hezik, J M Ket, M C Houwertjes, D R Uges